New York, 2004Lightning Strike in New York, July 1, 2004
July 1, 2004 · NWS ALY · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 5:37 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 1, 5:37 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
637 PM EDT THU JUL 1 2004
CORRECTED TO ADD WATCHES...
SORRY FOR DELAY...TECHNICAL DIFFICULTIES ENCOUNTERED IN CREATING AFD.
.SHORT TERM (TONIGHT AND FRIDAY)...
CONVECTION EARLIER THIS AFTERNOON WAS MAINLY OF THE PULSE
VARIETY...WITH LITTLE ORGANIZATION. COLD FRONT APPROACHING FROM THE
ST LAWRENCE VALLEY THIS EVENING WILL HELP TO ORGANIZE CONVECTION.
THUNDERSTORMS WILL BE BATTLING LOSS OF DAYTIME HEATING AND
DIMINISHING INSTABILITY. LATEST OBJECTIVE ANALYSIS SHOWS CAPES UP TO
2500 J/KG ACROSS NORTHERN PORTION OF THE CWA WHERE STRONGEST STORMS
ARE NOTED. FOR REMAINDER OF THIS EVENING...EXPECT ACTIVITY TO
DEVELOP ALONG THE FRONT AS FRONT SLIDES SOUTH THROUGH CWA. 18Z
MESOETA CONTINUES TO ADVERTISE INCREASING LARGE SCALE ASCENT THROUGH
THE EVENING IN REGION OF COUPLED UPPER/LOWER JETS. WILL TIME FRONT
THROUGH THE CWA AND ALLOW FOR NUMEROUS SHRA/TSRA IN REGION OF UPPER
LEVEL SUPPORT. EXPECT SEVERE ACTIVITY TO BE CONFINED TO CURRENT
WATCH AREAS WITH HAIL THE MAIN THREAT.
FRONT WILL SLIDE TO JUST NORTH OF NYC AND HANG UP THERE FRIDAY.
MODEL SOUNDINGS SHOW CAPES TO 2 KJ/KG IN SOUTHERN CWA. MODELS DO
INDICATE SOME CAPPING EVOLVING THROUGH THE DAY. CURRENT ZONES HAVE
MENTION OF CHANCE OF SHRA/TSRA FOR SOUTHERN ZONES AND THAT CONTINUES
TO LOOK GOOD. IF WE CAN MUSTER A STORM...POSSIBLE TO SEE SOME PEA
SIZE HAIL. ELSEWHERE IN THE CWA...AS HIGH PRESSURE BUILDS
IN...SKIES WILL BE CLEARING.
&&
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE WILL CONTROL THE INITIAL PORTION OF THE HOLIDAY
WEEKEND BRINGING MAINLY CLEAR SKIES AND NEAR SEASONABLE
TEMPERATURES.
LOW PRESSURE TRACKING FROM LAKE MICHIGAN SUNDAY TO
NORTH OF THE ST LAWRENCE VALLEY MONDAY WILL BRING A THREAT OF
SHOWERS AND THUNDERSTORMS TO END THE FOURTH OF JULY WEEKEND. GFS
PUSHES A WEAK WARM FRONT ACROSS THE AREA SUNDAY WITH SOME LIGHT
RAINFALL INDICATED. CURRENT GRIDS HAVE A SLIGHT CHANCE IN FOR SUNDAY
AFTERNOON...AND THIS LOOKS GOOD. AS POTENT UPPER LEVEL TROUGH AND
SURFACE FRONT APPROACH SUNDAY NIGHT INTO MONDAY...LIKELY POPS WILL
PROBABLY BE NECESSARY. HOWEVER...GIVEN TIMING DIFFERENCES PLAN TO
STICK WITH CHANCE POPS FOR NOW.
AS WE MOVE BEYOND THE HOLIDAY...ANOTHER ROUND OF DISTURBED WEATHER
WILL APPROACH ON WEDNESDAY. AFTER THAT...THE POLAR JETSTREAM MIGHT
FINALLY RETREAT BACK INTO CANADA AND LET MORE SUMMERY WEATHER
BEGIN.
&&
.AVIATION...POP-UP THUNDERSTORMS HAVE BEEN HAPPENING AT THE VCTY OF
KALB. STORMS ARE SHOWING SOME TENDENCY TO BACKBUILD. LOTS OF CLOUD
TO GROUND LIGHTNING WITH THEM AND EVEN SOME SMALL HAIL NOTED AT THE
AIRPORT. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 6 PM NORTH AND
WEST OF ALBANY...AND THERE IS CHANCE ANOTHER BOX WILL BE ISSUED
FURTHER SOUTH. AN UNSTABLE ATMOSPHERE WILL CONTINUE UNTIL AROUND
SUNSET WITH LINGERING SHOWERS AND STORMS POSSIBLY CONTINUING WELL
AFTER DARK. THE BULK OF THE ACTIVITY SHOULD REMAIN FROM KALB
NORTH...EVENTUALLY SHIFTING SOUTH. THEREFORE LOOK FOR RAPIDLY
CHANGING CONDITIONS (VFR > TO LOCALLY LIFR) THROUGH THE EVENING
HOURS. AFTER THAT...OUR AREA WILL BE LEFT WITH SOME LEFT OVER MVFR
CLOUDS...FOG AND HAZE. A DRIER AIRMASS WILL BRING VFR CONDITIONS
BACK ON TO MOST PLACES ON THURSDAY. HOWEVER...THE AIR MIGHT REMAIN
UNSTABLE ENOUGH FOR WDLY SCATTERED SHOWERS AND STORMS TO PERSIST IN
THE VICINITY OF KPOU.
&&
.HYDROLOGY...
EARLIER...SLOW MOVING STORMS CREATED SOME LOCALIZED FLOODING
PROBLEMS IN COHOES. STILL THE THREAT OF SOME LOCALIZED FLOODING IN
SLOWER MOVING STORMS. OVERALL...RAINFALL TOTALS SHOULD BE IN THE
0.25 TO 0.50 INCH RANGE...WITH ISOLATED 1-2 INCH AMOUNTS IN HEAVIER
STORMS. GIVEN ISOLATED NATURE OF HEAVIER PRECIP...NOT EXPECTING ANY
RIVER PROBLEMS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT
NYZ032-033-041>043-049-050-053-054-083-083
VT...SEVERE THUNDERSTORM WATCH VTZ013>015 UNTIL 900 PM EDT
MA...NONE.
CT...NONE.
&&
OKEEFE
Hazardous weather outlook, Jul 1, 4:10 PM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT THU JUL 1 2004
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND NORTH
OF A SCHENECTADY...TROY LINE. THE MAIN THREAT WITH THIS ACTIVITY
WILL BE HAIL TO QUARTER SIZE...WITH WIND GUSTS TO 60 MPH POSSIBLE.
.DAYS TWO THOUGH SEVEN...
MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM
SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY.
...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE THIS EVENING.
In the hours before
Local storm report, Jul 1, 2:53 PM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.75 INCH ALBANY NY TRAINED SPOTTER
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.25 INCH ALBANY NY AIRPLANE PILOT
0130 PM HAIL ALBANY 42.66N 73.78W
07/01/2004 0.25 INCH ALBANY NY TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, Jul 1, 3:04 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL SCHAGHTICOKE 42.90N 73.59W
07/01/2004 0.88 INCH RENSSELAER NY TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, Jul 1, 7:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
836 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL POLAND 43.23N 75.06W
07/01/2004 0.88 INCH HERKIMER NY TRAINED SPOTTER
0408 PM FLASH FLOOD SPEIGLETOWN 42.80N 73.63W
07/01/2004 RENSSELAER NY AIRPLANE PILOT
LOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT
DURATION
0408 PM HAIL SPEIGLETOWN 42.80N 73.63W
07/01/2004 0.25 INCH RENSSELAER NY TRAINED SPOTTER
HAIL COVERING THE GROUND
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.25 INCH ALBANY NY AIRPLANE PILOT
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.75 INCH ALBANY NY TRAINED SPOTTER
0130 PM HAIL ALBANY 42.66N 73.78W
07/01/2004 0.25 INCH ALBANY NY TRAINED SPOTTER
&&
TAWLocal storm report, Jul 1, 8:00 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
900 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 2 E PROSPECT 43.30N 75.11W
07/01/2004 0.75 INCH HERKIMER NY EMERGENCY MNGR
ALSO...ONE TREE DOWN 10-18 INCHES IN DIAMETER.
&&
TAWLightning, Herkimer
- When
- July 1, 8:15 PM EST
- Where
- Herkimer County, Herkimer
- Reported by
- NEWSPAPER
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
Lightning strikes knocked out power to a Wal-Mart store and parking lot for a brief period of time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Virginia, July 1, 20041 death · $2,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 1, 2004$935,000 · 4.5 in hail · 15 events
- Flooding in Wisconsin, July 1 to 9, 2004$400,000 · 3 events
- Hail and Damaging Winds in Maryland, July 1, 2004$210,000 · 2.75 in hail · 15 events
- Flash Flood in South Dakota, July 1, 2004$250,000 · 1 event
- Lightning Strike in New Jersey, July 1, 20042 injured · $50,000 · 1 event
- Flooding and Hail in Oklahoma, July 1 to 5, 20043 injured · $100 · 1.75 in hail · 14 events
- Drought in Colorado, July 1 to 31, 200421 events
- Lightning Strike in Vermont, July 1, 2004$25,000 · 1 event
- Flash Flood in Louisiana, July 1, 2004$25,000 · 1 event
- Lightning Strike in New York, July 1, 20042 injured · $1,000 · 1 event
- Hail in New York, July 1, 2004$15,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412865.